Back to Ask the Diabetes Team Ask the Diabetes Team

From North Carolina, USA:

My son is eight years old. He was diagnosed with type 1 a bit less than a year ago. About an hour to an hour and a half after he eats he starts complaining of a stomach ache. I took him to his pediatrician and they give him liquid Zantac. It doesn't seem to help. Could he have gastroparesis, or some other stomach ailment such as ulcers? Do I need to take him to a gastroenterologist?


There could be a number of causes of the abdominal pain, but gastroparesis is very unlikely to be one of them. Up to 10% of children with autoimmune diabetes however may have a kind of wheat sensitivity called the Celiac Syndrome which could account for this story. This is another autoimmune condition which, when associated with diabetes, is, like hypothyroidism, sometimes known as the Autoimmune Polyglandular Syndrome. You should talk to your son's diabetes doctor and ask him/her about getting a serum anti transglutaminase test done. Only if this is negative might you consider the help of a pediatric gastroenterologist and it is always worth remembering that at this age the process of eating might perhaps be linked in his own mind to having diabetes and thus be a cause of anxiety.


Original posting 26 Apr 2000
Posted to Aches and Pains


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.